Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 5, NWS Missoula, MT

June 1, 2015Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 1, 2015, 5:54 PM PDT for Idaho County, Idaho. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2015, 5:54 PM PDT (00:54 UTC)
Expired
Jun 1, 2015, 6:30 PM PDT
In force
36 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Idaho County, ID

The radar

The Pendleton radar (KPDT), 191 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WUUS55 KMSO 020054
SVRMSO
IDC049-020130-
/O.NEW.KMSO.SV.W.0005.150602T0054Z-150602T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
554 PM PDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL IDAHO COUNTY IN CENTRAL IDAHO...

* UNTIL 630 PM PDT

* AT 554 PM PDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
  CRAIGMONT TO 8 MILES WEST OF WHITE BIRD...AND MOVING EAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE BIRD...COTTONWOOD...FERDINAND...KEUTERVILLE...CANFIELD AND
  FENN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4601 11652 4604 11651 4609 11652 4618 11641
      4614 11619 4577 11611 4576 11652 4602 11658
TIME...MOT...LOC 0054Z 259DEG 11KT 4608 11653 4578 11648 

$$
2 follow-up statements
160 
WWUS55 KMSO 020119
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
619 PM PDT MON JUN 1 2015

IDC049-020130-
/O.CON.KMSO.SV.W.0005.000000T0000Z-150602T0130Z/
IDAHO ID-
619 PM PDT MON JUN 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR WEST CENTRAL IDAHO COUNTY...

AT 618 PM PDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES SOUTH OF CRAIGMONT TO NEAR WHITE BIRD...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD...FERDINAND...CANFIELD AND FENN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4593 11645 4603 11643 4611 11648 4618 11641
      4614 11619 4577 11611 4577 11635
TIME...MOT...LOC 0118Z 259DEG 17KT 4610 11639 4580 11631 

$$
285 
WWUS55 KMSO 020129
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
629 PM PDT MON JUN 1 2015

IDC049-020138-
/O.EXP.KMSO.SV.W.0005.000000T0000Z-150602T0130Z/
IDAHO ID-
629 PM PDT MON JUN 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL IDAHO COUNTY WILL
EXPIRE AT 630 PM PDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN 
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

HEAVY RAIN AND SMALL HAIL ARE STILL OCCURRING OVER THE CAMAS PRAIRIE 
WITH THESE STORMS.

LAT...LON 4593 11645 4603 11643 4611 11648 4618 11641
      4614 11619 4577 11611 4577 11635
TIME...MOT...LOC 0127Z 259DEG 11KT 4610 11639 4580 11631 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:56 PM PDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 1, 1:56 PM PDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
256 PM MDT MON JUN 1 2015

...STRONG THUNDERSTORMS THIS AFTERNOON/EVENING...ESPECIALLY LEMHI
COUNTY IDAHO THROUGH SOUTHWEST MONTANA...

.DISCUSSION...A disturbance moving into the Pacific Northwest has
caused the upper level flow to become southwesterly over the
region. This flow pattern has allowed moisture to stream into the
area. The moisture combined with afternoon instability will cause
widespread showers and thunderstorms. The strongest thunderstorms
are expected across Lemhi county into southwest Montana this
afternoon, and could produce large hail and damage winds. During
the early evening hours, more strong thunderstorms could develop
across the Grangeville/Orofino area and move through west central
Montana during the overnight hours. All showers and thunderstorms
will be capable of very heavy rainfall, which could cause water
issues in flood-prone areas.

The system at the coast will continue to move up and through the
northern Rockies tonight into Tuesday causing ample moisture to be
ushered into northwest Montana. Areas from Libby to Glacier
National Park are anticipated to receive fairly steady
precipitation with heavier rainfall expected under embedded
thunderstorms. A flash flood watch has been issued for the Glacier
National Park due to the amount of precipitation that is expected
through Tuesday morning.

The trough is expect to dig along the Pacific coast Wednesday into
Thursday causing the upper level flow to become southwesterly once
again. The instability and strong thunderstorm potential does not
appear to be as great as Monday, but afternoon and evening
showers and thunderstorms are still anticipated.

The models are indicating that the trough will become a cut off
low over southern California by late in the week. The northern Rockies
will be between systems with temperatures steadily rising each
day. Moisture will be limited but afternoon and evening showers
and thunderstorms will be still possible.

&&

.AVIATION...Terminals should expect an active day of
showers and thunderstorms, which may continue overnight into
Tuesday. Along with frequent lightning, bouts of heavy rainfall,
gusty and erratic winds, and hail are all possible, if not likely,
with storms that develop today. The time frame of biggest concern
for all terminals will be between the hours of 01/2000Z and
02/0300Z for the above-mentioned impacts. More convection and
disruptions from associated impacts is expected Tuesday.

&&

.HYDROLOGY...The biggest concern today with thunderstorms
affecting the Northern Rockies will be the potential for flash
flooding and urban flooding. We expect thunderstorms to produce
torrential downpours in very brief periods of time, leading to the
threat for flash flooding. Amounts of 0.30 to 0.50 inches in as
little as 30 minutes is not out of the question.

IMPACTS: Rock slides and/or washouts over roadways are possible.
Those living near wildfire burn scar areas should prepare for
impacts from heavy rainfall in the form of mud and debris flows.
For urban areas, poor drainage will only exacerbate the amount of
rain that thunderstorms produce, causing localized flood
concerns. Have a plan in place to help alleviate any flash
flood/urban flood issues that could arise throughout the day
today.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH through Tuesday morning West Glacier
Region.

ID...None.
&&

In the hours before

Special weather statement, Jun 1, 2:00 PM PDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
300 PM MDT MON JUN 1 2015

MTZ004>006-043-012145-
MISSOULA/BITTERROOT VALLEYS MT-POTOMAC/SEELEY LAKE REGION MT-
LOWER CLARK FORK REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
300 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MISSOULA COUNTY
UNTIL 345 PM MDT...

AT 257 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF RAINFALL OVER
SOUTHEAST MISSOULA COUNTY...MOVING NORTHWEST AT 20 MPH.

STRONG AND GUSTY WINDS ARE OCCURRING ACROSS THE MISSOULA VALLEY WITH
SCATTERED POWER OUTAGES. WIND GUSTS UP TO 50 MPH WILL CONTINUE
THROUGH 345 PM MDT.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...FRENCHTOWN...EVARO...WYE...EAST MISSOULA...
BONNER-WEST RIVERSIDE...CLINTON AND TURAH.

LAT...LON 4678 11364 4669 11401 4695 11448 4713 11397
TIME...MOT...LOC 2057Z 146DEG 18KT 4683 11392
Special weather statement, Jun 1, 2:11 PM PDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
311 PM MDT MON JUN 1 2015

MTZ001-004-012145-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
311 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDERS COUNTY UNTIL
345 PM MDT...

AT 311 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHWEST OF THOMPSON FALLS...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROUT CREEK.

LAT...LON 4769 11559 4779 11571 4788 11557 4776 11546
TIME...MOT...LOC 2111Z 240DEG 11KT 4779 11552
Special weather statement, Jun 1, 2:27 PM PDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
327 PM MDT MON JUN 1 2015

MTZ002>004-043-012200-
FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT-
POTOMAC/SEELEY LAKE REGION MT-LOWER CLARK FORK REGION MT-
327 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...
SOUTHWESTERN LAKE AND NORTH CENTRAL MISSOULA COUNTIES UNTIL 400 PM
MDT...

AT 322 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
THUNDERSTORMS MOVING NORTH ACROSS THE RATTLESNAKE MOUNTAINS WHICH
WILL BRING STRONG AND GUSTY WINDS FROM SOUTH TO NORTH ACROSS THE
SOUTHERN MISSION VALLEY. SCATTERED POWER OUTAGES ARE POSSIBLE WITH
THIS LINE OF STORMS...WHICH ARE MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAVALLI...RONAN...ST. IGNATIUS...PABLO...OLD AGENCY...ARLEE...
DIXON...ALLENTOWN...FORT CONNAH...MOIESE...KICKING HORSE...ROUND
BUTTE AND CHARLO.

LAT...LON 4714 11382 4714 11424 4760 11442 4760 11389
TIME...MOT...LOC 2122Z 173DEG 18KT 4718 11405
Special weather statement, Jun 1, 3:56 PM PDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
456 PM MDT MON JUN 1 2015

MTZ001>003-020000-
FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT-
KOOTENAI/CABINET REGION MT-
456 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD AND NORTH
CENTRAL LAKE COUNTIES UNTIL 600 PM MDT...

AT 453 PM MDT...SOUTH WINDS OF 20 TO 30 MPH ARE DEVELOPING NORTHWARD
ACROSS FLATHEAD LAKE.  GUSTS TO 50 MPH ARE POSSIBLE ACROSS THE LAKE
THROUGH 600 PM.  THIS MAY BE HAZARDOUS TO BOATERS ON FLATHEAD LAKE.

LOCATIONS IMPACTED INCLUDE...
POLSON...JETTE...ROCKY POINT...KINGS POINT...WOODS BAY...BIGFORK...
KERR...BIG ARM...FINLEY POINT...LAKESIDE...ROLLINS AND SOMERS.

LAT...LON 4769 11402 4768 11424 4809 11427 4810 11403
TIME...MOT...LOC 2253Z 174DEG 12KT 4784 11413
Special weather statement, Jun 1, 5:25 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
625 PM MDT MON JUN 1 2015

MTZ002-003-020115-
FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT-
625 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD AND NORTH
CENTRAL LAKE COUNTIES UNTIL 715 PM MDT...

AT 624 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WOODS BAY...OR 17 MILES SOUTHEAST OF KALISPELL...MOVING WEST AT 10
MPH.

LIGHTNING AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS
STORM OVER FLATHEAD LAKE.

LOCATIONS IMPACTED INCLUDE...
WOODS BAY...KINGS POINT...FINLEY POINT...ROLLINS AND LAKESIDE.

LAT...LON 4773 11401 4774 11416 4802 11420 4803 11403
TIME...MOT...LOC 0024Z 095DEG 7KT 4799 11411
Special weather statement, Jun 1, 5:46 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
546 PM PDT MON JUN 1 2015

IDZ007-008-020130-
OROFINO/GRANGEVILLE REGION ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
546 PM PDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
630 PM PDT...

AT 543 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF WINCHESTER...OR 22 MILES WEST OF GRANGEVILLE...MOVING
NORTHEAST AT 15 MPH.

DEADLY FREQUENT LIGHTNING...NICKEL SIZE HAIL AND WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANGEVILLE...COTTONWOOD...FERDINAND...KEUTERVILLE...CANFIELD AND
FENN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4599 11665 4603 11665 4604 11663 4603 11658
      4600 11654 4601 11652 4613 11652 4612 11648
      4619 11646 4621 11643 4618 11637 4618 11633
      4617 11630 4594 11607 4577 11656 4599 11671
TIME...MOT...LOC 0043Z 244DEG 15KT 4603 11657

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:46 PM PDTSpecial Weather StatementMSOLewis44 min
Jun 1, 6:35 PM PDTSpecial Weather StatementMSOLewis40 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.